Thunderstorm Wind, Beaverhead
- When
- August 25, 4:31 PM MST
- Where
- Beaverhead County, 0.69 mi N of (Dln)dillon Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.260, -112.550
Asos measured wind gust.
Showers and thunderstorms develop over western Montana as daytime heating continues to destabilize the atmosphere. These showers and thunderstorms push into the area, and with additional development expected over the mountains in the southern half of the TFX CWA, a decent sized area of thunderstorms moves through the southeastern 2/3 to 3/4 of the CWA.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Showers and thunderstorms develop over western Montana as daytime heating continues to destabilize the atmosphere. These showers and thunderstorms push into the area, and with additional development expected over the mountains in the southern half of the TFX CWA, a decent sized area of thunderstorms moves through the southeastern 2/3 to 3/4 of the CWA. SPC continues to maintain a marginal risk for severe weather over the southern|portion of our CWA, which makes sense given the very dry boundary layer and DCAPE values between 800-1000 J/kg in that area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 25, 2:04 PM MST, 2 hours 27 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 304 PM MDT Tue Aug 25 2020 .SYNOPSIS... Smokey haze persists across the area today as smoke continues to flow in from from the SW. Showers and thunderstorms will move through the area this afternoon and evening. Looking into tomorrow, another round of showers and thunderstorms will be possible over Southwest Montana, but will mostly remain over the mountains. && .DISCUSSION... Showers and thunderstorms are beginning to develop over Western Montana this afternoon as daytime heating continues to destabilize the atmosphere. These showers and thunderstorms should begin to push into the area over the next few hours, and with additional development expected over the mountains in the southern half of our CWA, we should have a decent sized area of thunderstorms move through the southeastern 2/3 to 3/4 of the CWA. SPC continues to maintain a marginal risk for severe weather over the southern portion of our CWA, which makes sense given the very dry boundary layer and DCAPE values between 800-1000 J/kg in that area. Tomorrow will feature another round of showers and thunderstorms over the SW mountains as another jet streak passes through. However, because this jet streak will be quite a bit weaker than the jet streak currently moving overhead, showers and thunderstorms should be a bit more limited. That said, the boundary layer will remain quite dry, so a few strong outflow wind gusts will remain possible. As upper level ridging begins to build in for the weekend, quieter weather should take hold for Thursday and Friday, though Thursday could feature a few gusty winds as the upper level ridge begins to push in. Eyes at this point will be on what happens as this ridge breaks down over the weekend, as there remains the potential for a rather significant trough to take its place on Sunday. With that being said, there remains a huge degree of uncertainty with how exactly this system will play out. Both the GFS and the ECMWF models have had huge swings on how they handle this system, with some runs showing a widespread rain (and even some mountain snow), while the following runs show next to nothing in terms of precipitation. The two things that seems fairly certain is that there is the potential for some gusty winds and that temperatures will be much cooler in the wake of this system, with some lower elevation locations likely struggling to get into the 60s on Monday. Ludwig && .AVIATION... 1200 PM MDT Tue Aug 25 2020 (25/18Z TAF Period) VFR/MVFR conditions overspread Central MT this afternoon as smoke continues to flow into the area. This will continue through the day today, with visibilities generally remaining over 5SM at all terminals, though a few brief periods of lower visibilities are possible. In addition to the smoke, TSRA are expected to develop during the afternoon today, moving eastward into the evening. TSRA today could bring strong downdrafts and outflows, especially south of KHLN. TSRA should clear the area after midnight for most of the area, though a few may linger south of KHLN. -Ludwig Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. NOTE: Amendments not scheduled for Ennis (KEKS) do to ongoing runway closure. && .FIRE WEATHER... Showers and thunderstorms are expected this afternoon and evening. While these showers and thunderstorms may produce locally heavy rain, fire starts will be possible, especially if lightning strikes occur away from the parent thunderstorms. In addition, gusty outflow winds will be possible with any thunderstorm due to a very dry boundary layer, which could cause any new lightning starts to be fanned and ongoing fires to behave erratically. This situation will play out again on Wednesday as more showers and thunderstorms develop over the mountains. Thursday and Friday will be quieter days, with seasonably warm temperatures. However, northern regions may see some gusty winds on Thursday, accompanied with low RH values. This will create heightened fire danger, but winds should remain below Red Flag Warning criteria. More critical fire weather is possible this weekend as the current upper level ridge begins to break down as an upper level trough moves in from Canada. As this occurs, gusty winds are possible, and will need to be monitored for fire weather products later this week. Ludwig && .PRELIMINARY POINT TEMPS/POPS... GTF 55 85 53 83 / 50 0 20 10 CTB 50 82 48 80 / 10 0 0 0 HLN 52 84 52 85 / 50 30 40 20 BZN 51 85 50 84 / 60 20 50 40 WYS 39 80 41 77 / 50 10 70 60 DLN 49 80 48 79 / 60 20 40 40 HVR 56 88 53 86 / 40 0 10 0 LWT 54 82 54 82 / 70 10 50 30 && .TFX WATCHES/WARNINGS/ADVISORIES... && http://www.weather.gov/greatfalls
Special Weather Statement
National Weather Service Great Falls MT
427 PM MDT Tue Aug 25 2020
MTZ014-052-053-252300-
Broadwater-Jefferson-Central and Southern Lewis and Clark-
427 PM MDT Tue Aug 25 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LEWIS AND
CLARK...NORTHWESTERN BROADWATER... AND NORTHEASTERN JEFFERSON
COUNTIES...
At 426 PM MDT, radar indicated strong thunderstorms were located
along a line extending from near East Helena to 8 miles south of
Montana City. Movement was northeast at 35 mph.
Winds in excess of 40 mph, pea size hail, and brief heavy rain are
possible with these storms.
Locations impacted include...
East Helena, Montana City, Winston, York and Goose Bay.
This includes Highway 12 between mile markers 49 and 68.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4684 11163 4680 11159 4680 11153 4682 11152
4676 11149 4675 11146 4668 11145 4667 11141
4664 11141 4664 11137 4648 11136 4633 11192
4666 11195
TIME...MOT...LOC 2226Z 239DEG 29KT 4662 11189 4643 11188
SCSpecial Weather Statement
National Weather Service Great Falls MT
429 PM MDT Tue Aug 25 2020
MTZ008-252300-
Beaverhead-
429 PM MDT Tue Aug 25 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BEAVERHEAD
COUNTY...
At 429 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 21 miles north of Wisdom to 11 miles
southwest of Jackson. Movement was northeast at 55 mph.
Wind gusts up to 50 mph, pea size hail, and brief heavy rain are
possible with these storms.
Locations impacted include...
Wisdom, Jackson, Wise River and Polaris.
Frequent cloud to ground lightning is possible with these storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4580 11377 4584 11370 4588 11354 4594 11351
4580 11343 4575 11336 4581 11333 4588 11318
4588 11310 4581 11300 4579 11288 4540 11291
4519 11361 4525 11368 4533 11374 4539 11373
4541 11378
TIME...MOT...LOC 2229Z 239DEG 46KT 4591 11353 4526 11359
SCSpecial Weather Statement National Weather Service Great Falls MT 434 PM MDT Tue Aug 25 2020 MTZ044>046-252300- Liberty-Eastern Pondera-Toole- 434 PM MDT Tue Aug 25 2020 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PONDERA...CENTRAL LIBERTY AND SOUTHEASTERN TOOLE COUNTIES... At 433 PM MDT, a strong thunderstorm was located 16 miles southeast of Shelby, moving northeast at 50 mph. Winds in excess of 30 mph and brief heavy rain are possible with this storm. Locations impacted include... Chester, Lothair, Devon and Galata. This includes Highway 2 between mile markers 293 and 325. Frequent cloud to ground lightning is possible with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4819 11176 4834 11187 4872 11106 4849 11086 TIME...MOT...LOC 2233Z 239DEG 45KT 4837 11157 SC
Special Weather Statement
National Weather Service Great Falls MT
440 PM MDT Tue Aug 25 2020
MTZ012-014-252300-
Cascade-Central and Southern Lewis and Clark-
440 PM MDT Tue Aug 25 2020
...SCATTERED SHOWERS WITH GUSTY WINDS WILL AFFECT CASCADE
AND SOUTHERN LEWIS AND CLARK COUNTIES...
At 437 PM MDT, scattered showers were centered near Wolf Creek, or
20 miles southwest of Cascade, moving northeast at 50 mph.
Winds in excess of 30 mph are possible with these showers, and a few
weak thunderstorms may also develop.
Locations impacted include...
Great Falls, Cascade, Belt, Fort Shaw, Black Eagle, Wolf Creek, Fort
Shaw, Spring Meadow Lake State Park, Eden, Austin, Stockett, First
Peoples Buffalo Jump State Park, Ulm, Simms, Portage, Sluice Boxes
State Park, Malmstrom Afb, Bean Lake, Tracy and Vaughn.
If outdoors, consider seeking shelter inside a building.
These showers may intensify into thunderstorms, so be certain to
monitor local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4733 11250 4733 11206 4751 11205 4750 11193
4761 11189 4761 11168 4769 11167 4770 11117
4736 11074 4725 11080 4700 11131 4700 11153
4692 11154 4691 11165 4683 11164 4649 11230
4665 11231 4670 11250 4683 11253 4718 11282
TIME...MOT...LOC 2237Z 239DEG 45KT 4704 11200
SCSpecial Weather Statement
National Weather Service Great Falls MT
453 PM MDT Tue Aug 25 2020
MTZ052-053-252315-
Broadwater-Jefferson-
453 PM MDT Tue Aug 25 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BROADWATER
AND NORTHEASTERN JEFFERSON COUNTIES...
At 452 PM MDT, strong thunderstorms were clustered 8 miles east of
Boulder, moving northeast at 55 mph.
Wind gusts up to 50 mph, pea size hail, and brief heavy rain are
possible with this storm.
Locations impacted include...
Townsend, Boulder, Toston, Winston, Radersburg, Silos, Elkhorn State
Park and Goose Bay.
This includes the following highways...
Interstate 15 between mile markers 162 and 169.
Highway 12 between mile markers 1 and 20, and between mile markers
62 and 91.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4666 11142 4663 11134 4656 11132 4654 11134
4650 11125 4644 11125 4643 11118 4633 11110
4628 11113 4622 11106 4618 11120 4619 11134
4616 11135 4601 11207 4623 11222
TIME...MOT...LOC 2252Z 236DEG 46KT 4619 11194
SCSpecial Weather Statement
National Weather Service Great Falls MT
458 PM MDT Tue Aug 25 2020
MTZ012>014-050-252330-
Chouteau-Cascade-Judith Basin-Central and Southern Lewis and Clark-
458 PM MDT Tue Aug 25 2020
...AN AREA OF SHOWERS WITH GUSTY WINDS WILL AFFECT EAST CENTRAL
LEWIS AND CLARK...NORTHWESTERN JUDITH BASIN...SOUTHWESTERN
CHOUTEAU...AND CASCADE COUNTIES...
At 456 PM MDT, showers were clustered near Cascade, moving northeast
at 55 mph.
Winds in excess of 40 mph and brief heavy rain are possible with
these showers. A few thunderstorms may also develop, possibly
causing small hail.
Locations impacted include...
Great Falls, Cascade, Belt, Fort Shaw, Highwood, Black Eagle, Wolf
Creek, Fort Shaw, Carter, Floweree, Eden, Stockett, First Peoples
Buffalo Jump State Park, Ulm, Raynesford, Portage, Sluice Boxes State
Park, Malmstrom Afb, Tracy and Vaughn.
These showers may intensify into thunderstorms, so be certain to
monitor local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4734 11221 4733 11206 4741 11205 4770 11146
4769 11141 4773 11141 4790 11105 4735 11039
4699 11137 4700 11153 4693 11155 4691 11165
4690 11162 4680 11189 4723 11242
TIME...MOT...LOC 2256Z 236DEG 46KT 4723 11159
SCThe Missoula radar (KMSX), 227 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
1 thunderstorm wind. Local standard time, as filed.
Asos measured wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918198.